EconPapers    
Economics at your fingertips  
 

Linear-Quadratic Approximation of Optimal Policy Problems

Pierpaolo Benigno and Michael Woodford ()

No 5964, CEPR Discussion Papers from C.E.P.R. Discussion Papers

Abstract: We consider a general class of nonlinear optimal policy problems involving forward-looking constraints (such as the Euler equations that are typically present as structural equations in DSGE models), and show that it is possible, under regularity conditions that are straightforward to check, to derive a problem with linear constraints and a quadratic objective that approximates the exact problem. The LQ approximate problem is computationally simple to solve, even in the case of moderately large state spaces and flexibly parameterized disturbance processes, and its solution represents a local linear approximation to the optimal policy for the exact model in the case that stochastic disturbances are small enough. We derive the second-order conditions that must be satisfied in order for the LQ problem to have a solution, and show that these are stronger, in general, than those required for LQ problems without forward-looking constraints. We also show how the same linear approximations to the model structural equations and quadratic approximation to the exact welfare measure can be used to correctly rank alternative simple policy rules, again in the case of small enough shocks.

Keywords: optimization (search for similar items in EconPapers)
JEL-codes: C61 (search for similar items in EconPapers)
Date: 2006-12
New Economics Papers: this item is included in nep-cba and nep-dge
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (80) Track citations by RSS feed

Downloads: (external link)
http://www.cepr.org/active/publications/discussion_papers/dp.php?dpno=5964 (application/pdf)
CEPR Discussion Papers are free to download for our researchers, subscribers and members. If you fall into one of these categories but have trouble downloading our papers, please contact us at subscribers@cepr.org

Related works:
Journal Article: Linear-quadratic approximation of optimal policy problems (2012) Downloads
Working Paper: Linear-Quadratic Approximation of Optimal Policy Problems (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cpr:ceprdp:5964

Ordering information: This working paper can be ordered from
http://www.cepr.org/ ... ers/dp.php?dpno=5964

Access Statistics for this paper

More papers in CEPR Discussion Papers from C.E.P.R. Discussion Papers Centre for Economic Policy Research, 33 Great Sutton Street, London EC1V 0DX.
Bibliographic data for series maintained by ().

 
Page updated 2021-06-19
Handle: RePEc:cpr:ceprdp:5964